Saturday, February 13, 2010

Don't Mix Herbs with Meds

While skeptics are busy getting retarded to prove herbal supplements have no effect, doctors and researchers are warning patients not to mix herbal supplements with their regular medications, especially heart meds. Apparently, such seemingly innocuous herbs as garlic, St. John's Wort, and ginger can have devastating effects on patients who mix them with their regular statins, blood thinners, and blood pressure medications.

Doctors note even grapefruit juice can be harmful. This is true in the case of many medications, though the truncated literature pharmacists provide with said medications do not always indicate this. I was asked to abstain from my daily multi-vitamin for one week prior to my surgery, as well as two weeks afterward and would not have known this had the nurse not informed me - it was not written anywhere in the literature I received! This paper discusses many of the dangerous combinations and their possible interactions.

Authorities strongly suggest discussing all of your dietary habits with your doctor, including any and all supplements you take, regularly or otherwise.

© C Harris Lynn, 2010

No comments:

Post a Comment